While I primarily practice in geriatrics, I’ve also spent some time in community pharmacy and of course, get asked questions about medications in kids from time to time. In addition to getting asked questions in clinical practice, you’ll likely be tested on some of these pearls when taking board exams and pharmacology classes. Here are my top 5 most memorable drugs to avoid in kids.
Infections are common in pediatric patients and there is a reason why you don’t (or shouldn’t) see the use of tetracycline antibiotics. Tetracycline antibiotics can cause tooth discoloration in kids.
Tramadol and Codeine
Notable opioids making the list include tramadol and codeine. The KIDs list recommends avoiding use in pediatric patients unless genetic testing has been performed. Respiratory depression and death have been reported. Here’s a previous guest case study on codeine use in kids. Also check out a recent podcast episode on each respective drug: Codeine, Tramadol
Topical corticosteroids for diaper rash
The anatomy of children can impact pharmacokinetics. If you recall, kids tend to have thinner skin which may allow for more rapid and extensive systemic absorption of topical agents. Frequent and significant use of topical corticosteroids could lead to significant exposure and adrenal suppression. The higher the potency of the corticosteroid, the higher the risk. It is not recommended to use these agents for diaper rash.
Caines for Teething
While it may be tempting to consider using a topical pain reliever for teething, there are some potentially serious risks. Benzocaine can cause a disorder called methemoglobinemia. Essentially this interferes with the function of hemoglobin and impairs the delivery of oxygen to tissues. Lidocaine is also associated with negative outcomes such as seizures and arrhythmias and should be avoided for teething in younger children.
Aspirin and Salicylates
Reye’s syndrome isn’t incredibly common, but we have so many other agents we can use for pain management that may not carry this risk or at least a lower risk. Reye’s syndrome is more likely to happen in patients who have recently had a viral infection such as influenza or chickenpox. It can cause hepatic and CNS complications. Aspirin and salicylates have been associated with an increased risk.
If you haven’t reviewed the KIDs list in a while, this is a great refresher on drugs to avoid in kids!
This is certainly not an all-inclusive list! What others have you seen in your practice?
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice